Michigan, 2018

Heavy Rain in Michigan, August 25 to 26, 2018

August 25 to 26, 2018 · NWS MQT · 1 event in 1 county or zone

Thunderstorms developing in a very moist and unstable air mass dumped heavy rainfall of nearly six inches over a 24-hour period at a mesonet station near Twin Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms developing in a very moist and unstable air mass dumped heavy rainfall of nearly six inches over a 24-hour period at a mesonet station near Twin Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 25, 6:57 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 25, 6:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
757 PM EDT Sat Aug 25 2018

.SHORT TERM...(This evening through Sunday)
Issued at 351 PM EDT SAT AUG 25 2018

Lingering cloud deck is expected to persist into tonight with the
low-level atmospheric moisture not anticipated to exit very
quickly. Diurnally-driven showers are expected to diminish after
sunset, with perhaps a few lingering showers in and around the
Keweenaw Peninsula through midnight. With said LL moisture hanging
around, could see some fog/LL stratus redeveloping overnight.
There are hints of showers with perhaps some embedded rumbles of
thunder approaching the western U.P. by tomorrow morning, although
confidence is not very high on whether or not this will come to
fruition, and just how far east any activity will get. Through
much of the day tomorrow, showers and thunderstorms should hold
off until later into the evening, with more widespread activity
expected beyond this forecast period (see below).

Temperatures tonight will likely remain in the upper 50s to lower
60s for most locations as cloud cover is anticipated to insulate
the area. As for tomorrow, as southerly flow returns to the area,
look for WAA to crank up, ushering in temps that will reach the
80s for many locations. Dewpoints will also be on the rise,
forecast to reach the upper 60s by day's end.

.LONG TERM...(Sunday night through Saturday)
Issued at 352 PM EDT SAT AUG 25 2018

Certainly focused in on Sun night through Tue night when heavy rain
and thunderstorms are possible. Otherwise, the forecast is pretty
quiet mid-late week.

For early in the week, a slow moving mid-level trough and jet streak
will be W of the area while a surface trough/cold front stalls over
the area. Shortwave energy is expected to ride up the front during
this time, bringing rounds of convection. A stalled surface
trough/front ahead of the mid level trough and jet streak is a
classic setup for heavy rain as moisture is drawn into the area.
PWATs will increase to around 2 inches on Monday and Monday night.
Thinking Sun night into Mon morning will not be as much of a
flooding threat, but precipitation will help to prime the soil for
the heavier rain threat late Mon into early Tue. At this time,
training moderate to heavy precipitation most likely over the
western half of the U.P., but that could shift. If training
thunderstorms do occur, flash flooding may occur. Mon late afternoon
into the evening could also see severe storms as models suggest CAPE
values of 2000-3000 J/kg and 0-6km shear around 30kts. All modes of
severe weather are possible, but will obviously need to fine tune as
time goes on.

Could get an additional round of convection as the mid-level trough
moves in Tue evening into early Tue night, but confidence is lowers
with this.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 756 PM EDT SAT AUG 25 2018

Area of fog over Lake Superior w of the Keweenaw is currently being
advected up the terrain on wnw winds, resulting in IFR cigs at KCMX.
Winds over the lake are expected to back to the sw over the next
several hrs, and this should bring an end to the IFR cigs by late
evening. Before that happens, not out of the question for cigs to
drop to LIFR. For the remainder of the night, there may sufficient
wind just off the sfc to prevent any fog/stratus from developing, so
VFR conditions may prevail overnight and then on thru Sun aftn.

At KIWD, VFR conditions should prevail thru this fcst period, but
confidence is low for tonight due to potential fog development.
Light s-sw winds may provide just enough downsloping to prevent fog
formation. Should fog develop, LIFR conditions will probably be the
rule. In addition, there may be some shra/tsra during the day on
Sun. Best chc appears to be late in the aftn, but with low
confidence, kept mention out of fcst for now.

At KSAW, VFR conditions will prevail thru the fcst period except for
late tonight until a couple of hrs after sunrise as fog is likely to
develop, probably dropping conditions to LIFR.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 323 PM EDT SAT AUG 25 2018

Winds currently over the lake are generally light and variable,
but is expected to increase during the overnight hours as low
pressure approaches the region from the west. By tomorrow night,
winds will reach about 10 to 15 knots, with higher gusts,
especially over the eastern portions of Lake Superior. Winds
early Monday will approach 15 to 20 knots, with a bit of a break
later in the day on Monday, before rising back into the 15 to 20
knot range through the middle of next week.

Fog will be possible tonight into early tomorrow, with showers
and thunderstorms possible in the western portions of the lake
later on Sunday. Look for widespread showers and thunderstorms
Monday into Tuesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Titus
AVIATION...Rolfson
MARINE...lg
Hazardous weather outlook, Aug 25, 3:05 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
405 PM EDT Sat Aug 25 2018

MIZ001>007-009>014-084-085-262015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
405 PM EDT Sat Aug 25 2018 /305 PM CDT Sat Aug 25 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A high swim risk will continue along the Lake Michigan beaches of
Schoolcraft County into this evening.

Thunderstorms are possible into this evening. Heavy rain is
possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday through Tuesday night. Heavy
rain is possible with stronger storms, especially Sunday night
into Monday night, which may lead to flash flooding where training
of thunderstorms occurs.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-262015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
405 PM EDT Sat Aug 25 2018 /305 PM CDT Sat Aug 25 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-262015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
405 PM EDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times Sunday through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Houghton

When
August 25, 7:00 PM EST to August 26, 7:00 PM EST
Where
Houghton County, 0.47 mi W of Lake Roland
Reported by
Mesonet
Coordinates
46.880, -88.860

The observing station near Twin Lakes measured nearly six inches of rainfall over a 24-hour period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779902.